Wyoming, 2024Heavy Snow and High Wind in Wyoming, May 5 to 8, 2024
May 5 to 8, 2024 · NWS CYS · 15 events in 15 counties and zones
Late season system initially brought mountain snowfall to southeast Wyoming before an extended period of widespread strong winds gusting over 70 mph along the Laramie Range foothills.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late season system initially brought mountain snowfall to southeast Wyoming before an extended period of widespread strong winds gusting over 70 mph along the Laramie Range foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 5, 2:28 PM MST, 6 hours 32 minutes earlier. Its key messages:
- Warmer today with strong southerly winds and the chance (~30%) for showers and thunderstorms to develop near the NE/WY border late this afternoon.
- Accumulating snowfall expected starting late tonight in the Sierra Madre and Snowy Ranges, specifically at elevations over 8000 feet.
- Strong winds return to southeast Wyoming and western Nebraska Monday with a prolonged period of elevated winds continuing through midweek. Wind gusts of 70-80 mph are possible for wind-prone locations.
Area forecast discussion, May 5, 2:28 PM MST, 6 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
328 PM MDT Sun May 5 2024
.KEY MESSAGES...
- Warmer today with strong southerly winds and the chance (~30%)
for showers and thunderstorms to develop near the NE/WY
border late this afternoon.
- Accumulating snowfall expected starting late tonight in the
Sierra Madre and Snowy Ranges, specifically at elevations over
8000 feet.
- Strong winds return to southeast Wyoming and western Nebraska
Monday with a prolonged period of elevated winds continuing
through midweek. Wind gusts of 70-80 mph are possible for
wind-prone locations.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 327 PM MDT Sun May 5 2024
Active weather next 24 to 48 hours as a strong cold front
approaches from the west and moves through early Monday. Front
currently located across western Wyoming near the Idaho state
line. Temperatures in the low to mid 70s ahead of the front with
mid 40s west of the front. Closer to us...winds have been fairly
strong in the Panhandle. Have seen reports in the Panhandle of
gusts in the low 50 mph range at Alliance and Chadron. The Kings
Canyon RAWS site has been up and down on gusts above 58 mph
through the morning and early afternoon. GFS 800/850mb winds in
the Panhandle develop a strong low level jet this evening up to
50-55kts that persists through 12Z. Given the wind performance
today with much lesser 800/850mb winds...decided to go with a
High Wind Warning for the Panhandle zones through 12Z Monday.
Cold front moves through southeast Wyoming Monday morning after
12Z with winds west of the front shifting westerly and
increasing significantly. Craig to Casper 850/700mb height
gradients rapidly ramp up to 119/93mtrs after 12Z as 700mb winds
increase to 70-75kts behind the front. By Monday afternoon...GFS
advertising 80kts at 700/750mbs...so a widespread strong wind
event is looking very likely. Went ahead and upgraded watches to
warnings for much of the CWA in southeast Wyoming. May take some
time for winds to make it out into the Panhandle. Do think we
will need wind headlines out there maybe Monday night into
Tuesday. We have some time for the second round of wind
headlines out there...so decided to hold off on anything else
for the Panhandle until this first wind headline expires
tomorrow morning.
Finally...12Z guidance came in rather bullish on QPF with this
system for the mountains. Now getting close to 20 inches in the
Sierra Madre Range and close to a foot for the Snowy Range.
Decided to upgrade the existing Winter Weather Advisory to a
warning for the Sierra Madre Range and add the Snowy Range into
a Winter Weather Advisory.
Strong Craig to Casper 850/700mb height gradients continue
through Tuesday with 700mb winds remaining at 50-60kts. Looks
like wind prone areas may continue into Tuesday with possibility
of adjacent lower zones seeing strong winds as well.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Issued at 327 PM MDT Sun May 5 2024
Unsettled long term pattern expected to remain for much of southeast
Wyoming and western Nebraska. A broad, upper-level low will churn
just north of the region through the day Wednesday before being
pinched off into an elongated east to west trough. A second closed
low will form within the base of the trough and spin around across
the western CONUS through Friday before being ingested into the
subtropical jet and ejecting off to the east. Behind this departing
upper-level system, a high amplitude ridge will develop across the
western CONUS. Northerly to northwesterly flow will develop as the
ridge stalls and flattens to the west. This will once again open the
door for precipitation chances to start the week.
Closer to the surface, 700mb winds will begin to decrease late
Tuesday night into Wednesday morning, leading to surface winds
decreasing below high wind criteria. The 700mb low finally ejects
off to the east by early Thursday morning, paving the way for
unsettled winds at this level. The long range models hint at a
second, broader 700mb low forming over California resulting in
northeasterly to easterly winds at 700mb. Easterly winds develop at
the surface under the influence of the 700mb low, leading to upslope
flow at the surface for Thursday evening and Friday morning. With
this broad upslope flow, showers and expected to develop across much
of the CWA. Once the upper-level ridge impacts the region on
Saturday, precipitation chances fall off rapidly. Saturday and
Sunday are expected to be nice days with little to minimal
precipitation chances and warm temperatures in the 60s and 70s.
However, next week remains unsettled as northwest flow remains across
the region, leaving the door open for quick hitting systems.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1138 AM MDT Sun May 5 2024
Main aviation concern will be prolonged strong, gusty winds. Strong
southerly winds with gusts to 50 kts at some terminals will be
possible during the day today ahead of an incoming cold front. The
cold front will begin to move through later this evening and
tonight. Precipitation will be possible with this front, which could
cause some visibility drops if snow mixes in. Low CIGs will also be
possible with the front, with low stratus creating MVFR conditions.
Tomorrow, winds will become more westerly behind the front, leading
to continued high winds across much of southeast Wyoming and
potentially in the Nebraska panhandle. Gusts over 50 kts will be
possible.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Monday morning through Tuesday afternoon
for WYZ101-102.
High Wind Warning from 8 AM Monday to 9 PM MDT Tuesday for
WYZ103>105-107>109-115-117>119.
High Wind Warning until 9 PM MDT this evening for WYZ104-109-
111.
High Wind Warning from 4 AM Monday to 6 PM MDT Wednesday for
WYZ106-110-116.
Winter Storm Warning from 11 PM this evening to 6 PM MDT
Monday for WYZ112.
Winter Weather Advisory from 11 PM this evening to 6 PM MDT
Monday for WYZ114.
NE...High Wind Warning until 6 AM MDT Monday for NEZ002.
High Wind Warning from 9 PM this evening to 6 AM MDT Monday
for NEZ003-019>021-054-055-095-096.
&&
SHORT TERM...GCC
LONG TERM...AM
AVIATION...SFHazardous weather outlook, May 5, 3:22 AM MST, 17 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
422 AM MDT Sun May 5 2024
NEZ002-003-019>021-054-055-095-096-WYZ101>119-061030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
422 AM MDT Sun May 5 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Warmer today with strong southerly winds and the chance (~30%)
for showers and thunderstorms to develop near the NE/WY border
late this afternoon.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Accumulating snowfall expected starting late tonight continuing
into Monday in the Sierra Madre and Snowy Ranges, specifically at
elevations over 8000 feet.
Strong winds return to southeast Wyoming and western Nebraska
Monday with a prolonged period of elevated winds continuing
through midweek. Wind gusts of 70-80 mph are possible for wind-
prone locations.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, May 5, 6:18 PM MST, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
718 PM MDT Sun May 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM Non-Tstm Wnd Gst 19 N Dixon 41.31N 107.57W
05/05/2024 M57 MPH Carbon WY Mesonet
Mesonet station COWW4 21 NNE Baggs - Cow
Creek Raws - Cow.
&&Heavy Snow, Sierra Madre Range
- When
- May 5, 9:00 PM MST to May 6, 8:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Old Battle SNOTEL (elevation 9860 feet) estimated 22 inches of snowfall with 1.6 inches of snow water equivalent. Nearby SNOTELs in the Sierra Madre Range estimated 13 to 18 inches of snowfall.
Heavy Snow, North Laramie Range
- When
- May 5, 9:00 PM MST to May 6, 8:00 PM MST
- Where
- North Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
Windy Peak SNOTEL (elevation 7915 feet) estimated 17 inches of snowfall with 1.7 inches of snow water equivalent. Additional SNOTEL in the North Laramie Range estimated 13 inches of snowfall.
High Wind, South Laramie Range
- When
- May 6, 5:27 AM MST to May 8, 9:47 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Numerous UPR and WYDOT mesonet stations measured wind gusts 60 to 70 mph during this time. Union Pacific Railroad mesonet station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford at 8:58 AM MDT on 5/7.
High Wind, North Snowy Range Foothills
- When
- May 6, 5:58 AM MST to May 7, 12:02 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Numerous WYDOT mesonet stations reported wind gusts over 60 mph. WYDOT mesonet station at Halleck Ridge (WY18) along Interstate 80 measured maximum wind gust 7 miles northwest of Elk Mountain at 8:36 AM MDT on 5/6. Observation data went missing around midday on the 7th.
High Wind, Central Laramie Range and Southwest Platte County
- When
- May 6, 6:00 AM MST to May 7, 12:10 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 8:14 AM MDT on 5/6. Observation data went missing starting at 1:10 AM MDT on 5/7.
High Wind, South Laramie Range Foothills
- When
- May 6, 6:57 AM MST to May 7, 5:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station EMKAYW (UP226) measured maximum wind gust 14 miles west-southwest of Cheyenne at 3:05 PM MDT on 5/6.
High Wind, Central Laramie County
- When
- May 6, 10:11 AM MST to May 7, 3:26 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
WYDOT mesonet station Bear Creek (WY40) along Interstate 25 measured maximum wind gust 8 miles south of Chugwater at 7:14 PM MDT on 5/6. Cheyenne Airport ASOS station (KCYS) also measured wind gusts up to 65 mph during this period.
High Wind, Laramie Valley
- When
- May 6, 12:46 PM MST to May 7, 4:53 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station WILCX1 (UP263) measured maximum wind gust 5 miles north of Rock River at 10:46 PM MDT on 5/6. Laramie Airport ASOS station (KLAR) also measured a 63 mph wind gust.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- May 6, 12:50 PM MST to May 7, 5:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
RAWS mesonet station Camp Creek (CAMW4) measured maximum wind gust near Muddy Gap at 12:50 AM MDT on 5/7.
High Wind, Central Carbon County
- When
- May 6, 1:00 PM MST to May 7, 1:53 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Rawlins Airport ASOS station (KRWL) measured maximum wind gust at 2:44 PM MDT on 5/7.
High Wind, Goshen County
- When
- May 6, 1:48 PM MST to May 7, 5:20 PM MST
- Where
- Goshen County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Torrington Airport ASOS station (KTOR) measured maximum wind gust at 3 PM MDT on 5/6.
High Wind, Converse County Lower Elevations
- When
- May 6, 2:37 PM MST to May 7, 11:25 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Douglas Airport ASOS station (KDGW) measured maximum wind gust at 4:32 PM MDT on 5/6.
High Wind, Shirley Basin
- When
- May 6, 8:00 PM MST to 9:00 PM MST
- Where
- Shirley Basin forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT mesonet station along WY487 at Shirley Rim (WY44) measured sustained winds over 40 mph for the hour.
High Wind, East Platte County
- When
- May 6, 9:00 PM MST to May 7, 10:22 AM MST
- Where
- East Platte County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT mesonet station Coleman (WY1) along Interstate 25 measured maximum wind gust 13 miles south of Glendo.
High Wind, East Laramie County
- When
- May 7, 6:50 AM MST
- Where
- East Laramie County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Alpha (Burns) AWOS station (K1AW) measured maximum wind gust 9 miles south-southeast of Gun Barrell.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, May 5, 2024$50,000 · 4 events
- High Wind in Arizona, May 5, 202463 kt wind · 8 events
- Flash Flooding in Oklahoma, May 5, 20246 events
- Flash Flooding and Hail in Texas, May 5, 20241 in hail · 6 events
- Winter Storm and Winter Weather in Colorado, May 5 to 7, 20246 events
- High Wind in New Mexico, May 5 to 6, 202466 kt wind · 6 events
- High Wind in Nebraska, May 5 to 7, 202453 kt wind · 4 events
- High Wind in Utah, May 5 to 7, 202458 kt wind · 3 events
- High Wind in South Dakota, May 5 to 7, 202456 kt wind · 3 events
- Winter Storm and High Wind in Wyoming, May 5 to 7, 202452 kt wind · 3 events
- Damaging Winds in Montana, May 5, 202453 kt wind · 3 events
- Frost and Freeze in California, May 5, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177096, 1177097, 1177087, 1176990, 1176981, 1177088, 1177090, 1177086, 1176977, 1176989, 1176985, 1176975, 1176978, 1176983, 1177098.